[Question #5452] Red bumps on tongue and white

22 months ago
Hello Dr Handsfield, 

I was hoping to get some information around oral from a straight guy to girl. A random sexual encounter 10 days ago led to this but just that and some hand touching. No oral from girl to guy and no penetration. Obviously she was quite wet and I can't be 100 percent sure nothing all came in contact but I'm fairly confident... A few days ago noticed white film on the tongue(more concentrated towards the back) and from what I can see and feel, 2 red bumps on each side of the very base/back of the tongue.  Slightly feel these back there but not alot. Could this be from the mentioned encounter?  Also I of course did probably the wrong thing and googled this to see the Thrush (yeast) information. I read the links to HIV.  Aim I assuming right that this showing up 7-10 days after the mentioned encounter would not be a sign of HIV?  I know I really have very little risk factor as a straight non drug using male here in NA and my last negative test was about 6 months ago. But I can't help but worry now about any possible past encounter within the last 6 months although I can think of no other penetration incidents other than with 1 regular partner in these last 6 months.. Oh I should also note that I was a few days into a 10 day antibiotic run when this recent oral encounter happened and of course therefore have been taking antibiotics pretty much since that day until just a couple days ago when I was finished. I've heard this may cause such a condition of the tongue? Anyway would really like to know  your thoughts on HIV testing or any other STI orally this may be?
Edward W. Hook M.D.
Edward W. Hook M.D.
22 months ago
Welcome to our Forum. As you probably know, dr. Handsfield and I share the Forum and today I happened to pick up your question. FYI, Dr. Handsfield and I have worked together for nearly 40 years and never disagree on the factual basis of our answers.  Our verbal styles do vary.

The encounter you describe, performing oral sex on a female partner was a no risk event for HIV and amongst the lowest sorts of penetrative sexual encounters a man can have.  By way of background, most women do not have STIs and very few have HIV.  Further and more importantly however, cunnilingus has, to our knowledge, never led to acquisition of HIV.  further, the antibiotic you were taking, depending on what kind, is likely to have greatly reduced your risk for acquisition of any bacterial STI if you were exposed (which, as I said above, is statistically unlikely)

I suspect the bumps you have noted on the back of your tongue are normal structures, called "papillae".  They typically go unnoticed unless you are looking for them.  The location and description you provide fit.

I see no reason for concern and no scientific reason for testing related to the encounter you describe.  I hope that this information his helpful  EWH
---
22 months ago
Thanks Doctor,

So sounds like the oral risk there is low. Glad to hear.  What about the white film on the tongue which is a bit abnormal for me? Maybe this yeast thing related to the antibiotics? also my tongue feels a little tingly with it. A feeling i'd maybe compare to the very start of getting sick or maybe burning your tongue a bit. The Antibiotics were Doxycycline by the way and would have been taken twice daily for 7 days after exposure as well. I'm assuming that would kill most bacterial infections on the tongue and in the mouth?

Finally, just as a general question related to reading this oral thrush stuff online as a symptom of HIV.  Is this a common symptom of that infection and when would it occur? Shortly after exposure or a late stage symptom... The articles online weren't very clear on that part.

Thank you 
Edward W. Hook M.D.
Edward W. Hook M.D.
22 months ago
No low, virtually zero!

The doxycycline you were taking was likely related to your thrush, IF that is what you had (the white film you noted may not have been thrush- it may have been a dry mouth or some other benign process).  Most people who have thrush do not have HIV, they have other predisposing factors such as antibiotics or diabetes.  

Please stay off the internet.  It will mislead you and suggest that thrush is often related to HIV. That is categorically NOT true.  Most people with HIV do not get thrush and most people with thrush do not have HIV- they have other contributing factors such as excess sugar consumption, taking antibiotics, or diabetes.  

Please don't worry.  EWH
---